Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Austin/San Antonio, TX

September 28, 2009Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 28, 2009, 10:33 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2009, 10:33 PM CDT (03:33 UTC)
Expired
Sep 28, 2009, 11:00 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 49 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 290333
SVREWX
TXC271-465-290400-
/O.NEW.KEWX.SV.W.0147.090929T0333Z-090929T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 PM CDT MON SEP 28 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  EXTREME SOUTHERN VAL VERDE COUNTY...

* UNTIL 1100 PM CDT.

* AT 1030 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED OVER EXTREME WESTERN KINNEY COUNTY NEAR THE
  RIO GRANDE...OR 12 MILES SOUTHEAST OF DEL RIO...AND MOVING
  SOUTHEAST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

LAT...LON 2928 10089 2934 10083 2919 10058 2909 10068
      2916 10078 2919 10078 2923 10081 2924 10081
TIME...MOT...LOC 0332Z 316DEG 6KT 2922 10078

$$
1 follow-up statement
000 
WWUS54 KEWX 290353
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 PM CDT MON SEP 28 2009

TXC271-465-290400-
/O.CON.KEWX.SV.W.0147.000000T0000Z-090929T0400Z/
VAL VERDE TX-KINNEY TX-
1053 PM CDT MON SEP 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN KINNEY AND EXTREME SOUTHERN VAL VERDE COUNTIES...

AT 1053 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED OVER EXTREME SOUTHWESTERN KINNEY COUNTY...OR 17 
MILES NORTHWEST OF QUEMADO...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2925 10083 2927 10074 2919 10058 2909 10068
      2916 10078 2919 10078 2923 10081 2924 10081
TIME...MOT...LOC 0353Z 324DEG 7KT 2917 10075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 9:50 PM CDT, 43 minutes earlier.

Area forecast discussion, Sep 28, 9:50 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CDT MON SEP 28 2009

.DISCUSSION...
THE WEAK COLD FRONT HAS NEARLY EXITED THE CWA. SHOWERS AND
THUNDERSTORMS WILL CONTINUE BEHIND THE FROPA THROUGH THE NEXT FEW
HOURS...MAINLY ALONG AND SOUTH OF HIGHWAY 90. POCKETS OF HEAVY
RAINS WILL CONTINUE ACROSS THE COASTAL PLAINS WHICH MAY LEAD TO
ISOLATED MINOR FLOODING ISSUES. THE THREAT FOR HEAVY RAIN WILL
BEGIN TO DECREASE AFTER MIDNIGHT. HAVE TWEAKED POPS/WX AND
SENSIBLE WEATHER GRIDS TO ACCOUNT FOR CURRENT TRENDS...BUT ALL
CHANGES WERE RELATIVELY MINOR. NEW ZONES WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT MON SEP 28 2009/

AVIATION...
A WEAK COLD FRONT WAS PUSHING SOUTHWARD THRU THE HILL COUNTRY AND
ACROSS S CENTRAL TX THIS EVENING WITH SCT SHRA AND ISOLD TSRA
DEVELOP AHEAD AND BEHIND THE FRONT. LIGHT SE WINDS AHEAD OF THE
FRONT WILL SHIFT TO NE AT 5 TO 15 KNOTS. VFR CONDITIONS WILL
PREVAIL EXCEPT FOR LOWER MVFR-IFR CONDITIONS IN THE SHRA/TSRA
OVERNIGHT. MVFR CIGS WILL FORM MAINLY AHEAD OF THE FRONT AFTER
08Z AND CONTINUE THROUGH ABOUT 15Z-17Z INCLUDING THE KSAT/KSSF AND
KDRT TAF SITES. SCT SHRA AND ISOLD SHRA WILL REDEVELOP ALONG THE
NEAR STATIONARY FRONTAL BOUNDARY WITH HEATING ON TUESDAY.

PREV DISCUSSION... /ISSUED 321 PM CDT MON SEP 28 2009/

DISCUSSION...
ATMOSPHERIC MOISTURE IS ON THE UPTREND ACROSS OUR AREA AND THIS IS
REFLECTED IN THE SURFACE DEWPOINT TEMPERATURES...WHICH AT 12Z WERE
UP AN AVERAGE OF 3 DEGREES COMPARED TO 24H PRIOR. THE LATEST KEWX
AND KDFX VAD WIND PROFILES IMPLY THIS INCREASE IN MOISTURE AS WELL
WITH WINDS BACKING FROM THIS MORNING UNTIL 3PM UP TO ROUGHLY 14K
FEET ABOVE GROUND LEVEL. THE 12Z NAM12 SHOWS PWATS INCREASING THIS
EVENING UP TO 1.9 INCHES NEAR KDRT AND KSAT...THEN UP TO SLIGHTLY
OVER 2 INCHES ALONG OUR SOUTHERN-MOST COUNTIES. GIVEN THESE ABOVE
NORMAL PWAT VALUES...A SLOWING/STALLING FRONT (CURRENTLY PUSHING
INTO OUR NORTHERN-MOST COUNTIES) AND WEAK STEERING WINDS IN THE
MID LEVELS OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL POTENTIAL
LOOKS TO BE ON THE INCREASE. THE GREATEST THREAT FOR LOCALLY
HEAVY RAINFALL OF 1-2+ INCHES WILL GENERALLY BE ALONG AND SOUTH OF
INTERSTATE 10 UNTIL MIDNIGHT. CONVECTION IS FORECAST TO TREND DOWN
BY THEN...WITH A LOSS OF SURFACE HEATING AND DRIER AIR FILTERING-
IN BEHIND THE FRONT.

RAIN CHANCES WILL DECREASE TUESDAY...BUT HANG-IN THE FORECAST FOR
THE NEXT SEVEN DAYS. THE NEXT JUMP IN CHANCES WILL BE THURSDAY
NIGHT WITH ANOTHER WEAK FRONT. THE 12Z GFS40 LINGERS MOISTURE AND
THE TAIL-END OF THE FRONT OVER OUR AREA FRIDAY INTO SATURDAY...BUT
THE 12Z ECMWF CLEANS US OUT UNTIL LATE SATURDAY NIGHT. THESE
DIFFERENCES ARE DUE TO SUBTLE VARIATIONS IN THE FORECAST POSITIONS
OF SYNOPTIC SCALE LOW PRESSURE SYSTEMS BETWEEN THE TWO MODEL
SOLUTIONS. OUR FORECAST WILL BE CLOSER TO THE GFS GIVEN THE RECENT
WETTER TRENDS. ANOTHER INCREASE IN RAIN CHANCES WILL HAPPEN LATE
IN THE WEEKEND WITH A LARGE UPPER LOW FORECAST TO DEVELOP AND DIVE
SOUTH INTO THE WESTERN ROCKIES...THEN PICK UP PACIFIC MOISTURE
WHICH IS FORECAST TO MOVE ACROSS MEXICO INTO TEXAS. THE 12Z GFS
AND ECMWF SHOW MOST OF THIS MOISTURE MOVING FURTHER NORTH OF OUR
CWFA WHEN COMPARED TO YESTERDAYS 12Z RUNS...BUT THERE IS PLENTY
OF ROOM FOR ERROR AT 144H+.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  85  69  88  74 /  30  20  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  64  84  66  89  73 /  40  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     65  87  68  88  73 /  50  30  10  20  10
BURNET MUNI AIRPORT            60  82  66  85  72 /  20  10  10  10  -
DEL RIO INTL AIRPORT           70  88  73  92  76 /  50  20  10  -   -
GEORGETOWN MUNI AIRPORT        62  84  68  86  73 /  20  10  10  20  10
HONDO MUNI AIRPORT             69  88  70  90  72 /  60  30  10  10  -
SAN MARCOS MUNI AIRPORT        64  85  68  87  73 /  50  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   64  86  68  87  73 /  60  30  20  30  10
SAN ANTONIO INTL AIRPORT       67  87  71  88  75 /  60  30  10  20  10
STINSON MUNI AIRPORT           68  87  71  89  73 /  60  30  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 28, 5:32 AM CDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON SEP 28 2009

TXZ171>173-183>194-202>209-217>225-228-291045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 28, 5:16 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 PM CDT MON SEP 28 2009

TXZ185>187-282315-
BANDERA-KERR-REAL-
516 PM CDT MON SEP 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING BANDERA...KERR AND REAL
COUNTIES...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS INDICATED 10 MILES
SOUTHWEST OF KERR WILDLIFE MGMT AREA...OR 18 MILES NORTH OF
VANDERPOOL...MOVING SLOWLY EAST AT 5 TO 10 MPH.

PEOPLE IN NORTHEASTERN REAL...NORTHWESTERN BANDERA AND WESTERN KERR
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Sep 28, 7:07 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT MON SEP 28 2009

TXZ209-290030-
FAYETTE-
707 PM CDT MON SEP 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAYETTE COUNTY...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS INDICATED 8 MILES NORTH OF
LA GRANGE...MOVING SOUTH AT 10 MPH.

PEOPLE IN NORTHEASTERN FAYETTE COUNTY...INCLUDING THE FOLLOWING
LOCATION...LA GRANGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Sep 28, 8:01 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON SEP 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 N LA GRANGE           29.98N  96.88W
09/28/2009  E1.75 INCH       FAYETTE            TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX0900104

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:20 PM CDTSevere Thunderstorm WarningEWXFayette25 min
Sep 28, 9:05 PM CDTAreal Flood AdvisoryEWXGonzales, Karnes, Wilson115 min
Sep 28, 10:06 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca114 min
Sep 28, 11:01 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick44 min
Sep 28, 11:27 PM CDTSevere Thunderstorm WarningEWXMaverick31 min
Sep 28, 11:55 PM CDTAreal Flood AdvisoryEWXCaldwell, Fayette, Gonzales, Lavaca2 hr
Sep 29, 1:27 AM CDTAreal Flood AdvisoryEWXMaverick108 min
Sep 29, 2:35 AM CDTFlash Flood WarningEWXGonzales3 hr
Sep 29, 2:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Williamson116 min
Sep 29, 3:42 AM CDTFlash Flood WarningEWXFrio, Medina, Uvalde, Zavala105 min
Sep 29, 4:48 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Travis, Williamson117 min
Sep 29, 5:15 AM CDTFlash Flood WarningEWXLlano3 hr
Sep 29, 12:17 PM CDTAreal Flood AdvisoryEWXHays, Travis118 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.